Arkansas, 2023Damaging Winds in Arkansas, August 13, 2023
August 13, 2023 · NWS TSA · 2 events in 2 counties and zones
Thunderstorms moved through northwestern Arkansas during the early morning hours of the 13th. The strongest storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved through northwestern Arkansas during the early morning hours of the 13th. The strongest storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 13, 2:35 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 13, 2:35 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
335 AM CDT Sun Aug 13 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today)
Issued at 312 AM CDT Sun Aug 13 2023
Cluster of elevated convection has developed across northeast OK
early this morning, with an overall trend of lifting toward the
northeast. Subtle circulation can be seen in reflectivity mosaic
moving across central OK, which is likely contributing to this
development and would support the idea of this convection lifting
north/northeast into MO and far NW AR during the morning.
Presence of mid level clouds once again today does result in some
uncertainty regarding excessive heat potential. Would expect to
see enough clearing later today for temps to warm into mid-upper
90s through much eastern OK, with dew points remaining quite high
as we've seen in recent days. Have opted to go ahead with
expansion of excessive heat warning north into the Tulsa metro
and through the Arkansas River valley based on this idea.
&&
.LONG TERM...
(Tonight through Saturday)
Issued at 312 AM CDT Sun Aug 13 2023
Strong shortwave moving across the Northern Plains will push a
cold front through the area tonight into Monday, bringing a
welcome break from the heat, along with widespread showers and
thunderstorms at least to the north of I-40 tonight. Increasing
deep layer wind fields associated with the upper wave will allow
for storm organization, and direction of flow essentially parallel
to front may result in some training of storms and pockets of
heavy rainfall, with far northeast OK/northwest AR favored. WIll
not issue a flood watch at this time as the bulk of excessive
rainfall potential should remain focused across southwest/central
MO. Storms progress south will be limited by effects of upper
ridge and warmer temps aloft.
Cooler and drier airmass will settle over the area behind the
front with below normal temperatures the first half of the week.
Precipitation chances beyond tonight appear nil as upper level
ridge expands back over the Southern and Central Plains by mid to
late week, with a return to hot summer weather.
&&
.AVIATION...
(06Z TAFS)
Issued at 1230 AM CDT Sun Aug 13 2023
A few showers will be possible near the northeast Oklahoma and far
northwest Arkansas sites through mid morning. Scattered showers
and thunderstorms will likely develop this evening as a cold
front drops south into the area, with the northeast Oklahoma and
far northwest Arkansas sites again the most likely to be impacted
by this activity. VFR conditions will prevail outside of
thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 97 70 84 62 / 30 70 10 0
FSM 99 76 88 64 / 10 10 10 0
MLC 100 74 85 63 / 10 10 10 0
BVO 91 67 83 58 / 40 70 10 0
FYV 93 70 82 58 / 40 60 10 0
BYV 92 69 81 58 / 50 60 10 0
MKO 98 70 83 60 / 20 40 10 0
MIO 90 67 83 58 / 60 70 10 0
F10 98 70 84 60 / 10 40 10 0
HHW 100 76 90 66 / 0 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Excessive Heat Warning from noon today to 8 PM CDT this evening
for OKZ049-053-060>062-067-070>076.
Heat Advisory from noon today to 8 PM CDT this evening for
OKZ054>059-063>066-068.
AR...Excessive Heat Warning from noon today to 8 PM CDT this evening
for ARZ019-020-029.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...05Hazardous weather outlook, Aug 13, 3:56 AM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
456 AM CDT Sun Aug 13 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
456 AM CDT Sun Aug 13 2023
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...Mainly This Evening.
FLASH FLOOD.
RISK...Limited.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...Mainly This Evening.
HEAVY RAIN.
RISK...Limited.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...Mainly This Evening.
DANGEROUS HEAT.
RISK...Critical.
AREA...Eastern Oklahoma and West Central Arkansas.
ONSET...Late Morning.
DISCUSSION...
Scattered thunderstorms will continue across northwest Arkansas
early this morning, with a limited threat of hail and wind gusts
to 50 mph, along with locally heavy rainfall. Overall storm
chances remain low through the afternoon, before increasing
significantly across northeast Oklahoma and northwest Arkansas
this evening with the passage of a cold front. These storms will
pose an elevated risk of large hail and damaging wind gusts up to
70 mph. Heavy rainfall will also become a threat with localized
flash flooding, especially in locations closer to the Kansas and
Missouri borders.
Dangerous heat is expected again today across much of eastern
Oklahoma and west central Arkansas, with heat index values of 105
to 114 degrees likely.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY THROUGH THURSDAY...No Hazards.
FRIDAY AND SATURDAY...Dangerous Heat Potential.
EXTENDED DISCUSSION...
A quieter weather pattern is expected behind the front for this
upcoming week. Hotter weather will return by the end of the week.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Aug 13, 2:38 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
338 AM CDT Sun Aug 13 2023
OKZ057-058-130930-
Craig OK-Ottawa OK-
338 AM CDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of southeastern Craig
and central Ottawa Counties through 430 AM CDT...
At 338 AM CDT, Doppler radar indicated a strong thunderstorm 5 miles
northwest of Vinita, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Miami... Vinita...
Commerce... Fairland...
Afton... Quapaw...
Bluejacket... Wyandotte...
Narcissa... Ottawa...
Picher... Pyramid Corners...
Twin Bridges State Park...
This includes Interstate 44 between mile markers 281 and 314.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3699 9480 3675 9466 3667 9495 3667 9500
3665 9500 3659 9523 3676 9532
TIME...MOT...LOC 0838Z 245DEG 24KT 3671 9519
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 13, 3:04 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
404 AM CDT Sun Aug 13 2023
ARZ001-OKZ062-063-130945-
Benton AR-Delaware OK-Mayes OK-
404 AM CDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of northwestern Benton,
central Delaware and east central Mayes Counties through 445 AM
CDT...
At 404 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
south of Spavinaw, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Bella Vista... Jay...
Gravette... Spavinaw...
Hoot Owl... Spavinaw State Park...
Maysville... Hiwasse...
Chloeta... Dodge...
Lake Eucha State Park... Zena...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 9462 3650 9433 3643 9429 3621 9507
3637 9516 3659 9462
TIME...MOT...LOC 0904Z 246DEG 40KT 3632 9504
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThunderstorm Wind, Washington
- When
- August 13, 4:05 AM CST
- Where
- Washington County, 1.12 mi E of Tontitown
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 36.180, -94.210
Strong thunderstorm wind gusts snapped numerous large tree limbs.
Thunderstorm Wind, Benton
- When
- August 13, 4:09 AM CST
- Where
- Benton County, 1.04 mi WNW of Lowell
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.258, -94.146
Strong thunderstorm wind blew down a tree onto a road in northwest Lowell.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 13, 20231 death · 1 event
- Flash Flooding and Flooding in Missouri, August 13 to 14, 20233 injured · $245,000 · 1 in hail · 29 events
- Flash Flooding and Damaging Winds in Oklahoma, August 13 to 14, 2023$99,000 · 70 kt wind · 30 events
- Damaging Winds in Tennessee, August 13, 2023$78,000 · 52 kt wind · 20 events
- Damaging Winds in Tennessee, August 13, 2023$90,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in Maine, August 13, 20232 injured · 2 in hail · 24 events
- Excessive Heat in Louisiana, August 13, 202336 events
- Damaging Winds in Alabama, August 13, 2023$20,000 · 52 kt wind · 19 events
- Excessive Heat in Oklahoma, August 13, 202322 events
- Flash Flood and Hail in Oklahoma, August 13 to 14, 2023$7,000 · 1.75 in hail · 21 events
- Flood and Hail in Maine, August 13, 20231.75 in hail · 12 events
- Excessive Heat in Mississippi, August 13, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131825, 1131824.